AHPA Challenges Kelp Product Case Report

(April 25, 2007, Silver Spring, MD) -- The American Herbal Products Association (AHPA) has countered a recently published case report that concluded that a kelp supplement may have caused arsenic poisoning. In a letter to the editor submitted to the publishing journal, AHPA notes that the subject had ignored a specific label caution and suggested that iodine overdose was no less plausible an explanation for the observed symptoms.

The case report described a 54-year-old woman with a 2-year history of worsening hair loss, memory loss and fatigue.(1) The authors attribute later symptoms to arsenic in a dietary supplement that contained kelp (Laminaria digitata). The patient "initially took two tablets," later increased to "at least four pills per day," even though the product was labeled to "not exceed" one tablet daily.

In its letter AHPA notes, "The authors fail to report that the product was used at two- to 'at least' four-times the suggested amount, of potential significance due to the naturally occurring presence of iodine in kelp." Each tablet of the product was labeled to contain 225 mcg of iodine. Federal regulations limits daily ingestion of kelp to an amount that provides no more than 225 mcg of iodine.(2)

"Taking iodine 'at least' four times this product's recommended dose must be considered in evaluating the observed symptoms," AHPA notes. The letter also observes that most of the woman's symptoms -- weakness, nausea, vomiting, and possibly erythema, as well as headache and diarrhea -- are associated with iodine toxicity, although usually at higher doses, and that cause should also be considered.

The AHPA letter also notes, "This report did not differentiate between organic and inorganic arsenic." Arsenic is commonly found in seaweeds used as food and, with the exception of hijiki (Hizikia fusiformis), that arsenic is generally the organic form, which is recognized as less toxic than the inorganic form.(3) The European Pharmacopoeia allows up to 90 ppm arsenic in kelp used in medicinal products,(4) while food regulators have advised that consumption of hijiki -- but not kelp or other seaweeds -- be avoided due to arsenic concentrations in this species.(5)

"We agree with the authors, that marketers have a responsibility to control the level of potentially harmful contaminants in herbal products," concludes AHPA's response. "However, inaccurate reporting and speculative science should not be part of evaluating case reports associated with supplements."

1. Amster E, Tiwary A, Schenker MB. Case report: Potential arsenic toxicosis secondary to herbal kelp supplement. Environmental Health Perspectives 2007;115[4]:606-8
2. Food and Drug Administration. 2006. 21 CFR Ch. 1, Sec. 172.365 Kelp. In: Code of Federal Regulations. Washington, DC: National Archives and Records Administration. 4-1-06 Edition; p. 50.
3. Rose M et al. Arsenic in seaweeds: Forms, concentration, and dietary exposure. Food Chem Tox 2007;45:1263-7.
4. European Pharmacopoeia Commission. Kelp. In: European Pharmacopoeia 5th edition. 2006. Strasbourg, France: Council of Europe. p. 1869-1870.
5. Food Standards Agency. Arsenic in seaweed. London, UK: Food Standards Agency. 2004. Information accessed on April 19, 2007, at http://www.food.gov.uk/science/surveillance/fsis2004branch/fsis6104.


The American Herbal Products Association (AHPA) is the only national trade association devoted to herbal issues. Representing the core of the botanical trade -- comprised of the finest growers, processors, manufacturers and marketers of herbal products -- our mission is to promote the responsible commerce of herbal products. AHPA committees generate self-regulations to ensure the highest level of quality with respect to the way herbal products are manufactured, labeled, and sold. Website: www.ahpa.org.

Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.